Alert archive / California / Wind Advisories in 2024
Wind Advisory 14, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Dec 29, 2024, 4:33 AM PST for 9 counties in California. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 4:33 AM PST (12:33 UTC)
- Expired
- Dec 29, 2024, 2:05 PM PST
- In force
- 10 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 0.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839 WWUS76 KMTR 291233 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco CA 433 AM PST Sun Dec 29 2024 CAZ506-514-292300- /O.NEW.KMTR.WI.Y.0014.241229T1233Z-241229T2300Z/ /O.CON.KMTR.FR.Y.0030.241230T1000Z-241230T1700Z/ North Bay Interior Valleys-Eastern Santa Clara Hills- 433 AM PST Sun Dec 29 2024 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...For the Wind Advisory, southwest winds 15 to 25 mph with gusts up to 40 mph. For the Frost Advisory, temperatures as low as 32 will result in frost formation. * WHERE...Eastern Santa Clara Hills and North Bay Interior Valleys. * WHEN...For the Wind Advisory, until 3 PM PST this afternoon. For the Frost Advisory, from 2 AM to 9 AM PST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The combination of wind and moist soils will increase the risk for downed trees. Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. Take steps now to protect tender plants from the cold. && $$ CAZ006-502>505-508>510-512-515-292300- /O.NEW.KMTR.WI.Y.0014.241229T1233Z-241229T2300Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range-North Bay Interior Mountains-Coastal North Bay Including Point Reyes National Seashore-San Francisco Bay Shoreline-San Francisco Peninsula Coast-East Bay Interior Valleys-Santa Cruz Mountains- East Bay Hills- 433 AM PST Sun Dec 29 2024 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...The East Bay and San Francisco Bay Shoreline, The Marin Hills, Western Sonoma County Hills, The Santa Cruz Mountains, San Francisco, North Bay Interior Mountains, Coastal North Bay Including Point Reyes National Seashore, and San Francisco Peninsula Coast. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The combination of wind and moist soils will increase the risk for downed trees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ CAZ518-292300- /O.CON.KMTR.FR.Y.0030.241230T1000Z-241230T1700Z/ Mountains of San Benito County And Interior Monterey County including Pinnacles National Park- 433 AM PST Sun Dec 29 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...The Diablo Range south of the Alameda/Santa Clara county line. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Flynn
2 follow-up statements
414 WWUS76 KMTR 292013 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco CA 1213 PM PST Sun Dec 29 2024 CAZ504-300630- /O.EXB.KMTR.FR.Y.0030.241230T0600Z-241230T1700Z/ /O.CON.KMTR.WI.Y.0014.000000T0000Z-241229T2300Z/ North Bay Interior Mountains- 1213 PM PST Sun Dec 29 2024 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...For the Wind Advisory, west winds 15 to 20 mph with gusts up to 35 mph. For the Frost Advisory, temperatures as low as 31 will result in frost formation. * WHERE...North Bay Interior Mountains. * WHEN...For the Wind Advisory, until 3 PM PST this afternoon. For the Frost Advisory, from 10 PM this evening to 9 AM PST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The combination of wind and moist soils will increase the risk for downed trees. Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. Take steps now to protect tender plants from the cold. && $$ CAZ517-300630- /O.EXB.KMTR.FR.Y.0030.241230T0600Z-241230T1700Z/ Santa Lucia Mountains and Los Padres National Forest- 1213 PM PST Sun Dec 29 2024 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Interior Monterey County and the Santa Lucia Range. * WHEN...From 10 PM this evening to 9 AM PST Monday. * IMPACTS...Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ506-514-300630- /O.EXT.KMTR.FR.Y.0030.241230T0600Z-241230T1700Z/ /O.CON.KMTR.WI.Y.0014.000000T0000Z-241229T2300Z/ North Bay Interior Valleys-Eastern Santa Clara Hills- 1213 PM PST Sun Dec 29 2024 ...FROST ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...For the Wind Advisory, west winds 10 to 15 mph with gusts up to 30 mph. For the Frost Advisory, temperatures as low as 30 will result in frost formation. * WHERE...Eastern Santa Clara Hills and North Bay Interior Valleys. * WHEN...For the Wind Advisory, until 3 PM PST this afternoon. For the Frost Advisory, from 10 PM this evening to 9 AM PST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The combination of wind and moist soils will increase the risk for downed trees. Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. Take steps now to protect tender plants from the cold. && $$ CAZ518-300630- /O.EXT.KMTR.FR.Y.0030.241230T0600Z-241230T1700Z/ Mountains of San Benito County And Interior Monterey County including Pinnacles National Park- 1213 PM PST Sun Dec 29 2024 ...FROST ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...Most of San Benito County and the Cholame Hills in Southeast Monterey County. * WHEN...From 10 PM this evening to 9 AM PST Monday. * IMPACTS...Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ006-502-503-505-508>510-512-515-292300- /O.CON.KMTR.WI.Y.0014.000000T0000Z-241229T2300Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range-Coastal North Bay Including Point Reyes National Seashore-San Francisco Bay Shoreline-San Francisco Peninsula Coast-East Bay Interior Valleys-Santa Cruz Mountains-East Bay Hills- 1213 PM PST Sun Dec 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...West winds 10 to 20 mph with gusts up to 40 mph. * WHERE...The East Bay and San Francisco Bay Shoreline, The Marin Hills, Western Sonoma County Hills, The Santa Cruz Mountains, San Francisco, Coastal North Bay Including Point Reyes National Seashore, and San Francisco Peninsula Coast. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The combination of wind and moist soils will increase the risk for downed trees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BKM
647 WWUS76 KMTR 292205 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco CA 205 PM PST Sun Dec 29 2024 CAZ504-506-514-300615- /O.CAN.KMTR.WI.Y.0014.000000T0000Z-241229T2300Z/ /O.NEW.KMTR.FZ.W.0006.241231T0400Z-241231T1800Z/ /O.CON.KMTR.FR.Y.0030.241230T0600Z-241230T1700Z/ North Bay Interior Mountains-North Bay Interior Valleys-Eastern Santa Clara Hills- 205 PM PST Sun Dec 29 2024 ...WIND ADVISORY IS CANCELLED... ...FREEZE WARNING IN EFFECT FROM 8 PM MONDAY TO 10 AM PST TUESDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY... * WHAT...For the Frost Advisory, temperatures as low as 29 will result in frost formation. For the Freeze Warning, sub-freezing temperatures as low as 28 expected. * WHERE...Eastern Santa Clara Hills, North Bay Interior Mountains, and North Bay Interior Valleys. * WHEN...For the Frost Advisory, from 10 PM this evening to 9 AM PST Monday. For the Freeze Warning, from 8 PM Monday to 10 AM PST Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Be sure to turn off sprinklers ahead of sub-freezing temperatures to avoid creating ice patches on driveways and sidewalks. Be sure to cover or tend to sensitive plants and vegetation as they may be damaged by frost. Be sure to open sink cabinet doors and/or drip faucets. This may help reduce or prevent damage to uninsulated pipes and other plumbing. && $$ CAZ510-515-300615- /O.CAN.KMTR.WI.Y.0014.000000T0000Z-241229T2300Z/ /O.NEW.KMTR.FR.Y.0031.241231T0400Z-241231T1800Z/ /O.EXA.KMTR.FR.Y.0030.241230T0600Z-241230T1700Z/ East Bay Interior Valleys-East Bay Hills- 205 PM PST Sun Dec 29 2024 ...WIND ADVISORY IS CANCELLED... ...FROST ADVISORY IN EFFECT FROM 8 PM MONDAY TO 10 AM PST TUESDAY... ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY... * WHAT...For the first Frost Advisory, temperatures as low as 33 will result in frost formation. For the second Frost Advisory, temperatures as low as 31 will result in frost formation. * WHERE...The East Bay Hills and Valleys. * WHEN...For the first Frost Advisory, from 10 PM this evening to 9 AM PST Monday. For the second Frost Advisory, from 8 PM Monday to 10 AM PST Tuesday. * IMPACTS...Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Be sure to turn off sprinklers ahead of sub-freezing temperatures to avoid creating ice patches on driveways and sidewalks. Be sure to cover or tend to sensitive plants and vegetation as they may be damaged by frost. && $$ CAZ502-503-505-508-512-300615- /O.CAN.KMTR.WI.Y.0014.000000T0000Z-241229T2300Z/ /O.NEW.KMTR.FR.Y.0031.241231T0400Z-241231T1800Z/ Marin Coastal Range-Sonoma Coastal Range-Coastal North Bay Including Point Reyes National Seashore-San Francisco Bay Shoreline-Santa Cruz Mountains- 205 PM PST Sun Dec 29 2024 ...WIND ADVISORY IS CANCELLED... ...FROST ADVISORY IN EFFECT FROM 8 PM MONDAY TO 10 AM PST TUESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...The Marin Hills, Western Sonoma County Hills, The Santa Cruz Mountains, Coastal North Bay Including Point Reyes National Seashore, and San Francisco Bay Shoreline. * WHEN...From 8 PM Monday to 10 AM PST Tuesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Be sure to turn off sprinklers ahead of sub-freezing temperatures to avoid creating ice patches on driveways and sidewalks. Be sure to cover or tend to sensitive plants and vegetation as they may be damaged by frost. && $$ CAZ006-509-292315- /O.CAN.KMTR.WI.Y.0014.000000T0000Z-241229T2300Z/ San Francisco-San Francisco Peninsula Coast- 205 PM PST Sun Dec 29 2024 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ CAZ516-300615- /O.NEW.KMTR.FZ.W.0006.241231T0400Z-241231T1800Z/ /O.EXA.KMTR.FR.Y.0030.241230T0600Z-241230T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- 205 PM PST Sun Dec 29 2024 ...FREEZE WARNING IN EFFECT FROM 8 PM MONDAY TO 10 AM PST TUESDAY... ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY... * WHAT...For the Frost Advisory, temperatures as low as 30 will result in frost formation. For the Freeze Warning, sub-freezing temperatures as low as 25 expected. * WHERE...Southern Salinas Valley/Arroyo Seco and Lake San Antonio. * WHEN...For the Frost Advisory, from 10 PM this evening to 9 AM PST Monday. For the Freeze Warning, from 8 PM Monday to 10 AM PST Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Be sure to turn off sprinklers ahead of sub-freezing temperatures to avoid creating ice patches on driveways and sidewalks. Be sure to cover or tend to sensitive plants and vegetation as they may be damaged by frost. Be sure to open sink cabinet doors and/or drip faucets. This may help reduce or prevent damage to uninsulated pipes and other plumbing. && $$ CAZ517-518-300615- /O.NEW.KMTR.FZ.W.0006.241231T0400Z-241231T1800Z/ /O.CON.KMTR.FR.Y.0030.241230T0600Z-241230T1700Z/ Santa Lucia Mountains and Los Padres National Forest-Mountains of San Benito County And Interior Monterey County including Pinnacles National Park- 205 PM PST Sun Dec 29 2024 ...FREEZE WARNING IN EFFECT FROM 8 PM MONDAY TO 10 AM PST TUESDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY... * WHAT...For the Frost Advisory, temperatures as low as 29 will result in frost formation. For the Freeze Warning, sub-freezing temperatures as low as 25 expected. * WHERE...Interior Monterey County and the Santa Lucia Range, and most of San Benito County and the Cholame Hills in Southeast Monterey County. * WHEN...For the Frost Advisory, from 10 PM this evening to 9 AM PST Monday. For the Freeze Warning, from 8 PM Monday to 10 AM PST Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Be sure to turn off sprinklers ahead of sub-freezing temperatures to avoid creating ice patches on driveways and sidewalks. Be sure to cover or tend to sensitive plants and vegetation as they may be damaged by frost. Be sure to open sink cabinet doors and/or drip faucets. This may help reduce or prevent damage to uninsulated pipes and other plumbing. && $$ CAZ528-300615- /O.NEW.KMTR.FZ.W.0006.241231T0400Z-241231T1800Z/ Northern Salinas Valley/Hollister Valley and Carmel Valley- 205 PM PST Sun Dec 29 2024 ...FREEZE WARNING IN EFFECT FROM 8 PM MONDAY TO 10 AM PST TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Northern Salinas Valley/Hollister Valley and Carmel Valley. * WHEN...From 8 PM Monday to 10 AM PST Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Be sure to turn off sprinklers ahead of sub-freezing temperatures to avoid creating ice patches on driveways and sidewalks. Be sure to cover or tend to sensitive plants and vegetation as they may be damaged by frost. Be sure to open sink cabinet doors and/or drip faucets. This may help reduce or prevent damage to uninsulated pipes and other plumbing. && $$ CAZ513-300615- /O.NEW.KMTR.FR.Y.0031.241231T0400Z-241231T1800Z/ /O.EXA.KMTR.FR.Y.0030.241230T0600Z-241230T1700Z/ Santa Clara Valley Including San Jose- 205 PM PST Sun Dec 29 2024 ...FROST ADVISORY IN EFFECT FROM 8 PM MONDAY TO 10 AM PST TUESDAY... ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST MONDAY... * WHAT...For the first Frost Advisory, temperatures as low as 32 will result in frost formation. For the second Frost Advisory, temperatures as low as 28 will result in frost formation. * WHERE...The Santa Clara Valley from Morgan Hill southward for Monday morning and all the Santa Clara Valley for Tuesday morning. * WHEN...For the first Frost Advisory, from 10 PM this evening to 9 AM PST Monday. For the second Frost Advisory, from 8 PM Monday to 10 AM PST Tuesday. * IMPACTS...Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Be sure to turn off sprinklers ahead of sub-freezing temperatures to avoid creating ice patches on driveways and sidewalks. Be sure to cover or tend to sensitive plants and vegetation as they may be damaged by frost. && $$ CAZ529-530-300615- /O.NEW.KMTR.FR.Y.0031.241231T0400Z-241231T1800Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 205 PM PST Sun Dec 29 2024 ...FROST ADVISORY IN EFFECT FROM 8 PM MONDAY TO 10 AM PST TUESDAY... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...Monterey Bay and the Big Sur Coast. * WHEN...From 8 PM Monday to 10 AM PST Tuesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. Cold conditions will be hazardous to sensitive populations such as unhoused individuals. Cold Conditions can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Be sure to turn off sprinklers ahead of sub-freezing temperatures to avoid creating ice patches on driveways and sidewalks. Be sure to cover or tend to sensitive plants and vegetation as they may be damaged by frost. && $$ BFG
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 3:57 AM PST, 36 minutes earlier.
Area forecast discussion, Dec 29, 3:57 AM PST, 36 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
357 AM PST Sun Dec 29 2024
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 1232 AM PST Sun Dec 29 2024
Rain and gusty winds today as a cold front ushers in a new, dry
air mass. Clear skies will yield plenty of sunshine and cold
morning temperatures this week.
&&
.SHORT TERM...
(Today and tonight)
Issued at 1232 AM PST Sun Dec 29 2024
Key Messages for the Short Term:
-Moderate to heavy rainfall across the North Bay this morning
-Largely light to moderate rain elsewhere on Sunday
-Elevated wind gusts of 30 to 40 mph, isolated to 50 in North Bay
The rain is just now entering the KMUX field of view and should
reach Santa Rosa by 4-6 AM and San Francisco by 6-8 AM. This cold
front still looks to be fast moving. This means the rain rates
will be high at times, but the limited duration will help
alleviate widespread flooding concerns in the waterways. The more
likely impact is urban flooding, shallow landslides, and downed
trees due to the antecedent saturation, high rain rates, and
strong, shifting wind gusts as the front moves through. Total
rainfall today is expected to be between 0.5-1.5" in the North Bay
and between 0.25 and 0.5" through the rest of the Bay Area. The
Central Coast will be drier and less windy as the cold front loses
steam, but we're still expecting up to 1/4" in the early
afternoon. In addition to rain, the cold front will bring a sharp
shift in the wind direction from southerly to northerly. By the
afternoon/early evening, the sun will make a triumphant return as
the new, dry air mass settles in.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 1232 AM PST Sun Dec 29 2024
Key Messages for the Long Term:
-Frost and freeze conditions expected Mon-Thu mornings
Building high pressure behind the front will bring much more
benign conditions next week. The only real concern is cold morning
temperatures. Otherwise it will be a glorious week with plenty of
sunshine and high temps in the mid 50s to lower 60s. The long
nights, clear skies, and dry air mass will encourage enhanced
radiational cooling. The actual air mass isn't terribly cold, with
850 temps somewhere between the 25th and 50th percentile for this
time of year. This means a nocturnal inversion will set up, cold
dense air will sink, and the valleys will be colder than the
mountains. The temperature change will be noticeable in a "grab
your heavier jacket before walking the dog" type of way. Monday
morning is expected to be 10-15 degrees colder than Sunday
morning. As the winds weaken, Tuesday will be even colder, with
most lowlands expecting the coldest day of the season. Santa Rosa
could even drop into the upper 20s. Since this is driven by
radiational cooling in the shallow boundary layer, the forecast is
challenging. Any wind will mix down warmer air and the exact min
temp is hard to pin down. I used a blend of 1/3 deterministic NBM
and 2/3 NBM ensemble mean for min temp. The ensemble mean is much
cooler than the deterministic. In many locations the deterministic
NBM is well above the ensemble box and whisker plots warmest
whisker (top 10%). Raw model output is also warmer than the NBM,
and you may see some large minimum temperature discrepancy
between different weather apps this week. Our forecast confidence
is pretty low as a result, and I'm a little concerned that the
heavy bias correction is based on a much different weather pattern
over the last month. Up until now December has been 2-5 degrees
above normal. As more higher resolution models start to "see"
Monday and Tuesday, we will get a clearer picture of how cold it
will actually get this week.
&&
.AVIATION...
(12Z TAFS)
Issued at 357 AM PST Sun Dec 29 2024
VFR-MVFR deteriorating to more widespread MVFR-IFR, gusty winds
and moderate to heavy rain with a cold frontal passage in the Bay
Area this morning. Lowering ceilings, visibilities, moderate rain
with the cold front will also reach the north Central Coast by
late morning and afternoon. Winds strongest near and along frontal
passage, instability (and shear) increasing too; will closely
monitor KMUX radar, satellite, observations and amend TAFs as
needed.
Post frontal clearing takes place though with lingering surface based
instability there may be a few additional showers developing in the
afternoon. Clearing and less wind tonight, with light cold air drainage
winds developing in the valleys overnight into Monday morning. After
a quick soaking rain with frontal passage today, will need to watch
for fog development (or frost where wind is calm) under clearing,
radiative cooling and light winds tonight and Monday morning.
Vicinity of SFO...VFR, south to southeast wind increasing at SFO while
a cold front is approaching the terminal from the northwest. Wind becoming
strong and gusty near and during cold frontal passage mid to late this
morning. Wind shifting to westerly by 20z today. Vicinity showers and
gusty west wind in the afternoon, wind easing by late afternoon. VFR
in dry weather tonight and Monday morning.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...VFR, south to southeast winds increasing with
light to moderate rain arriving prior to cold frontal passage early
in the afternoon. Rain may also be briefly heavy during frontal passage
with conditions deteriorating to MVFR-IFR. Conditions improving to VFR
by late afternoon, with a few additional passing showers possible. VFR
and light cold air drainage winds tonight and Monday morning. Will have
to watch for patchy fog development as well tonight and Monday morning.
&&
.MARINE...
Issued at 325 AM PST Sun Dec 29 2024
A cold front with gusty winds and rain will move southeastward across
the coastal waters and bays today. A few post frontal showers develop
in the afternoon otherwise dry weather returns tonight. Long to moderate
period swell will continue to run through the waters through
midweek.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 4 AM PST early this morning for CAZ006-
505-509-529-530.
Flood Watch until noon PST today for CAZ502>506.
Frost Advisory from 2 AM to 9 AM PST Monday for CAZ506-514-518.
PZ...Small Craft Advisory until 3 PM PST this afternoon for SF Bay N
of Bay Bridge.
Small Craft Advisory from 9 AM this morning to 3 PM PST this
afternoon for Mry Bay.
Small Craft Advisory until 9 PM PST this evening for Pigeon Pt
to Pt Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10 nm-Pt Pinos
to Pt Piedras Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.
Small Craft Advisory from 3 PM to 9 PM PST Monday for Pt Pinos
to Pt Piedras Blancas 0-10 nm.
Gale Warning until 9 AM PST this morning for Pt Arena to Pt
Reyes 10-60 NM.
Small Craft Advisory until 9 PM PST Monday for Pigeon Pt to Pt
Pinos 10-60 NM.
&&
SHORT TERM...Flynn
LONG TERM....Flynn
AVIATION...Canepa
MARINE...Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 9:01 PM PST | Gale Warning | MTR | 18 hr | |
| Dec 29, 2:02 AM PST | Frost Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 2 more | 31 hr |
| Dec 29, 2:08 AM PST | Small Craft Advisory | MTR | 60 hr | |
| Dec 29, 7:22 AM PST | Areal Flood Advisory | MTR | Marin | 3 hr |
| Dec 29, 7:35 AM PST | Areal Flood Advisory | MTR | Sonoma | 30 hr |
| Dec 29, 8:22 AM PST | Areal Flood Advisory | MTR | Alameda | 4 hr |
| Dec 29, 8:45 AM PST | Areal Flood Advisory | MTR | Santa Cruz | 4 hr |
| Dec 29, 8:58 AM PST | Areal Flood Advisory | MTR | Marin, Sonoma | 3 hr |
| Dec 29, 10:40 AM PST | Areal Flood Advisory | MTR | Sonoma | 5 hr |
| Dec 29, 2:05 PM PST | Frost Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, San Mateo, Santa Clara and 2 more | 44 hr |
| Dec 29, 2:05 PM PST | Freeze Warning | MTR | Marin, Monterey, Napa, San Benito, Santa Clara, Sonoma | 44 hr |
Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.